Hail, Harding
- When
- May 7, 8:48 AM MST to 8:50 AM MST
- Where
- Harding County, 6.1 mi NW of Rosebud
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.900, -103.530
Penny size hail was reported a few miles northwest of Rosebud.
Low level moisture trickled farther west into central New Mexico on May 7, 2019. The coverage of showers and thunderstorms increased across the area with much of this activity producing gusty and erratic outflow winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Low level moisture trickled farther west into central New Mexico on May 7, 2019. The coverage of showers and thunderstorms increased across the area with much of this activity producing gusty and erratic outflow winds. The strongest thunderstorms with small hail and heavy rainfall impacted far eastern New Mexico. Quarter size hail was reported within Harding County. Virga bombs developed within the Rio Grande Valley during the afternoon and early evening hours. A peak wind gust up to 59 mph was reported at the Albuquerque Sunport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 7, 4:45 AM MST, 4 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 545 AM MDT Tue May 7 2019 .AVIATION... 12Z TAF CYCLE The dryline will retreat farther west across the eastern plains and highlands this morning with lcl areas of low clouds producing MVFR and IFR conditions along and east of a line from near KRTN to KROW. Isolated showers and thunderstorms will develop over northwest and northeast NM Tuesday afternoon and evening, as an upper-level low moves over the Four Corners while a surface backdoor cold front drops into far northeast NM. Isolated storms near the TX line Tuesday afternoon and evening may turn strong to severe with large hail and damaging wind gusts. && .PREV DISCUSSION...322 AM MDT Tue May 7 2019... .SYNOPSIS... Severe thunderstorms are possible this afternoon and evening across northeast and east central NM. Large hail and damaging winds are expected, and a brief tornado cannot be ruled out. Dry and breezy conditions will be the rule elsewhere. Temperatures will be cooler area wide today, and high temperatures will continue to trend downward through the remainder of the week. Meanwhile, precipitation chances will be trending upward through the end of the week. The most widespread rainfall may occur on Friday, though precipitation will linger well into the weekend. Temperatures will be cold enough for snow across the northern mountains, particularly Wednesday night through the end of the week. Several inches of snow is possible above 9,000 to 10,000 feet. && .DISCUSSION... A weak front/outflow boundary is near the NE NM/SE CO border early this morning, and this boundary will press southward into northeast NM today. Additionally, rich moisture (the dryline) has retreated across the remainder of the far eastern plains. With daytime heating, the dryline will mix eastward to near the TX border. However, the front will remain in place across the NE and thunderstorms are expected to develop along the boundary and shift northeastward. Strong upper level divergence ahead of an approaching low, steep lapse rates and thus plenty of instability, and 0-6km bulk shear values near 50kts, should yield a few severe thunderstorms with large hail. A brief tornado is also possible along the front/boundary, particularly near the intersection of the front and the dryline where storm relative helicity will be locally enhanced. As storms shift north of the front/boundary, they should become more elevated with hail being the primary threat. Elsewhere, dry and breezy to windy conditions will prevail, though temperatures will be several degrees cooler than yesterday. The upper level low will cross northern NM late this afternoon and tonight as will the associated Pacific cold front. Isolated to scattered non-severe thunderstorms are possible along the front across western and northern NM. Even some light accums of snow are possible above 10,000 feet across the northern mtns. While this first system acts to cool temperatures and increase moisture across the central/west, a secondary trough will drop into NW NM on Wednesday and should keep precipitation chances going. Meanwhile, a back door cold front will begin to plow into NE NM Wed aftn and this will continue to press southward Wed night increasing moisture across the plains. Additional thunderstorms are expected along the front Wed aftn and night as the weak secondary trough slides overhead. Stable conditions will be ushered in behind the front, thus, severe weather chances will be minimized. The front should push through the gaps of the central mountain chain early Thursday, resulting in a breezy east canyon wind. Snow levels will lower for Thursday, and as light snow continues across the northern mtns, additional light accums are expected. While low level easterly flow remains in place across much of central and eastern NM Thursday, another storm system will be organizing to the west. Gulf moisture will continue to advect into NM and a weak perturbation in southwest flow will allow widespread rain to develop Friday. Given the cloud cover and well below normal temperatures, thunderstorms will be hard to come by, except perhaps across far western NM, where instability will be greatest. Precipitation will remain in the forecast through the weekend as the aforementioned storm system slowly treks across the Desert Southwest and weak disturbances ahead of it cross NM. Thunderstorms will gradually become more common as well. The storm system looks to finally cross NM Monday, though may linger into Tuesday. Thereafter ridging will build in, but thunderstorms will remain possible as moisture is recycled. 34 && .FIRE WEATHER... An active weather pattern on the way. Large areas of poor to fair ventilation will be possible each day Thursday through Monday, and more high terrain snow is likely. No widespread critical fire weather conditions through the forecast period. However there will be a few hours of critical conditions this afternoon in the eastern portion of zone 107. Most of the ingredients will be in place, except for high temperatures will just be near normal. Also significant green-up has occurred. For these reasons we will not issue a red flag warning for this afternoon and early evening. A wet weather pattern will commence Wednesday through early next week as multiple disturbances cross NM while rotating through a longwave trough over the western US. A moist back door cold front will push all the way to the continental divide Wednesday night and Thursday feeding the second shortwave in the series, which will produce widespread showers, thunderstorms and mountain snow Wednesday into Thursday. Portions of the northern mountains above 9500 feet will accumulate several inches of snow; locally near 10 inches in the Sangre de Cristos. Then, a slow moving low pressure system and a preceding disturbance approaching from southern CA and the Baja will draw a rich return flow of low level moisture across NM from the south and southeast Friday through Monday with the potential for widespread wetting precipitation each day. Pockets of poor ventilation will be possible each day Thursday through Monday, and more high terrain snow is likely. CHJ && .AVIATION... 06Z TAF CYCLE The dryline will retreat farther west across the eastern plains tonight into Tuesday morning with lcl areas of low clouds producing MVFR and IFR conditions along and east of a line from near KRTN to KROW. Isolated showers and thunderstorms will develop over northwest and northeast NM Tuesday afternoon and evening, as an upper-level low moves over the Four Corners while a surface backdoor cold front drops into far northeast NM. Isolated storms near the TX line Tuesday afternoon and evening may turn strong to severe with large hail and damaging wind gusts. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 40
Hazardous Weather Outlook National Weather Service Albuquerque NM 334 AM MDT Tue May 7 2019 NMZ501>540-081100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 334 AM MDT Tue May 7 2019 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A few severe thunderstorms are possible this afternoon and evening across northeast and east central New Mexico. Large hail will be the main threat, though damaging wind gusts or a brief tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Cooler and wetter weather is expected Wednesday through the weekend. The highest elevations of the northern mountains may pick up several inches of new snow, particularly Wednesday night through the weekend. Elsewhere, rainfall amounts could increase already high flows in some of the smaller drainages leading from the northern high terrain. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
Special Weather Statement National Weather Service Albuquerque NM 926 AM MDT Tue May 7 2019 NMZ531-532-071600- Eastern San Miguel County-Harding County- 926 AM MDT Tue May 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN MIGUEL AND CENTRAL HARDING COUNTIES UNTIL 1000 AM MDT... At 925 AM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Mosquero, moving north at 40 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Mosquero and Bueyeros. State Route 39 will also be impacted. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3547 10384 3560 10405 3607 10389 3590 10346 TIME...MOT...LOC 1525Z 199DEG 34KT 3571 10384 DPorter
The Cannon AFB radar (KFDX), 141 km away, was scanning. The volume nearest the first event began at 15:49 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Penny size hail was reported a few miles northwest of Rosebud.
A virga bomb at the Albuquerque Sunport produced a peak wind gust up to 59 mph.
A virga bomb near Belen produced roof damage to a home. Damage amounts are estimated with no specific details on the extent of damages.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811667, 811666, 811670.